While the physiological existence of rebound acid hypersecretion after withdrawal of proton pump inhibitors (PPI) therapy is established, the clinical implications are less certain.
It has been speculated that a clinical relevant rebound phenomenon may be responsible for difficulties in getting off acid-suppressive medication and partly explain the increase in long-term use of proton pump inhibitors.
Dr Anders Bergh Lødrup from Denmark reported that a number of studies addressing this issue have been published recently.
The team systematically reviewed the existing evidence of clinically relevant symptoms caused by acid rebound following proton pump inhibitors treatment.
|44% had acid-related symptoms up to 4 weeks after treatment was withdrawn|
|Scandinavian Journal of Gastroenterology |
The research team searched PubMed using the terms 'rebound acid hypersecretion', and generic names of proton pump inhibitors.
The research team identified 5 studies.
The team reported that 2 studies on asymptomatic volunteers found that 44% experienced acid-related symptoms up to 4 weeks after treatment was withdrawn.
The team of doctors found that symptoms were generally mild to moderate and mainly heartburn and regurgitation.
The researchers noted that 3 studies, using patients with reflux disease, found no signs of symptoms caused by acid rebound.
Dr Anders' team commented, "Gastric acid rebound hypersecretion following PPI therapy induces reflux-like symptoms post-treatment in asymptomatic volunteers, but the significance of this in patient populations is not clear."
"The studies in patients with reflux disease found no evidence of symptomatic rebound acid hypersecretion, but these studies were hampered by severe methodological weaknesses."